Letterkenny television presenter, Ciara Doherty, has warned against the use of buying drugs and food supplements over the internet after experiencing an extremely serious reaction to the tablets and one that her doctor said "could have been much more serious."
Ciara was part of a team which undertook an experiment into the effectiveness of diet pills which could be purchased online.
Within days she broke out in a skin condition which covered her face in a red rash and spread to the rest of her body.
Speaking to the Donegal Democrat yesterday, Ciara said, "We are all aware of the various internet advertising and the promises contained and we decided to investigate many of the claims to ascertain just how effective they were.
"To be perfectly honest the safety aspect was not an issue at the time - we just wanted to see would these products live up to their claims.
"On reflection now my advice to anybody would be to get their products from trustworthy sources such as your local doctor or chemist. Regrettably one cannot be sure what the ingredients of many of these products contain - they operate under less stringent conditions."
Ciara spoke of the horrific sequence of events which she experienced after taking the pills,
"The first few days I had lots of energy and no appetite at all. But in the evenings I struggled to stay awake past eight o'clock. However, within days the problems got worse and a rash developed on my face and continued to spread and I also felt sick. I was worried if it was going to leave permanent scars.
"My doctor went through all of the possible causes but couldn't identify anything that had changed in my diet or routine other than my consumption of these tablets. He recommended that I came off Phentramine Rx HCL immediately'.
Ciara stopped taking the tablets for two days and the rash began to clear.
"Two of my colleagues Michael Ryan and Debbie Allen also took different brands of diet tablets and experienced no side effects but their weight loss was minimal."
Ciaran added: "Apart from nearly losing my mind, I lost about 7 llbs but I found out that over two thirds of this was water. Just yesterday morning on Ireland AM a doctor told me that I was extremely fortunate that the side effects were not much more serious. From now on its the local chemist for me!"
The manufacturer of Phentramine 37.5 HCL, the pills which Ciara took, said they stood over their pills.
"Quite clearly on our label it states that you should consult your GP before consuming this product. It is possible that the rash was caused by anything from your diet (possibly seafood?) to other medication you're taking. Our company only use natural ingredients of the highest human grade specification available," the company said.
If you have a story or want to send a photo or video to us please contact the Donegal Live editorial team any time. To contact Donegal Democrat and Donegal People's Press, email email@example.com To contact Donegal Post, email firstname.lastname@example.org To contact Inish Times, email email@example.com.
Subscribe or register today to discover more from DonegalLive.ie
Buy the e-paper of the Donegal Democrat, Donegal People's Press, Donegal Post and Inish Times here for instant access to Donegal's premier news titles.
Keep up with the latest news from Donegal with our daily newsletter featuring the most important stories of the day delivered to your inbox every evening at 5pm.